Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Brain TB
Jul 15, 2009

I just have been diagnosed with TB Meningitis and want to know if it's advisable to continue with ARV's(Truvada & Stocrin) while taking my TB treatment

Response from Dr. Sherer

Yes. This is an important question to discuss with your doctor, but, in general, when a patient on ART is diagnosed with a new opportunistic infection, it is recommended that they continue on ART while they are treated for the infection.

You may be asking because there is some uncertainty about the best way in which to START treatment of HIV and active TB when they are diagnosed for the first time at the same time. In this setting, there are some reasons to first treat the TB, for as short a time as 2 weeks, or, in some cases, for a longer time, e.g. 2 months, or even after the TB treatment is completed after 9 months.

But in your case, when you are already receiving ART and have been newly diagnosed with TB, it is standard practice to continue ART while treating the TB.

You can also talk to your doctor at the same time about the role of ART, if any, in your new TB. Sometimes the improvement of the immune system on ART - called immune reconstitution - can lead to new clinical syndromes, the so called Immune Reconstitution Inflammatory Syndromes (IRIS). You can ask your doctor whether that is present in your case, and the kinds of additional treatments that may be used. For example, corticosteroids are sometimes necessary to reduce the inflammation that is associated with IRIS. You may also receive corticosteroids for TB meningitis as well.

I urge you to talk to your doctor about your questions and these responses.


Previous
Isentress resistance?
Next
Atripla plus Isentress?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement